Doctors Lounge - Endocrinology Answers
"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."
Forum Name: Endocrinology Topics
Question: Thyroid and lab tests
|baitbucket - Mon Aug 02, 2004 4:17 am|
I Have hashimotos and have not been in balance for well over one year.
My most recent test came back looking like this.
TSH 18 Range .34-5.60
Total T4 8.6 Range 6.1-12.2
Total T3 2.02 Range .87-1.78
How could that be?? With such a high TSH. I have all the symptoms of Hypo. I do not take any other meds except Synthroid. I'm not in Menapause. Could higher levels of Estrogen cause the elevated T3. Been told I have higher levels of Estrogen. Can you be Hyper and Hypo at the same time. How do you treat this.
|Dr. Tamer Fouad - Mon Aug 02, 2004 7:27 am|
Hypothyroidism is virtually the only disease that raises TSH levels in a sustained fashion. As the TSH level increases, an increase in T4 conversion to T3 occurs; thus, T3 levels are maintained. In early hypothyroidism, TSH is increased, T4 is normal to low, and T3 is normal.
Achieving a TSH level within the reference range may be slowed because of delay of hypothalamopituitary axis readaptation. After dose stabilization, patients can be followed with annual clinical evaluations and TSH monitoring. Monitor patients for symptoms and signs of overtreatment, which include tachycardia, palpitations, nervousness, tiredness, headache, increased excitability, sleeplessness, tremors, and possible angina.
Hence you will rely more on your symptoms and your T3, T4 levels to reach a stable dosage. Then you will have to wait a bit for the TSH to normalize.
|baitbucket - Mon Aug 02, 2004 8:13 am|
Would it be wise for me to ask to have my blood tested again but using the Free T4 and the Free T3? At this point they still have me on meds but at a reduced level
|Dr. Tamer Fouad - Mon Aug 02, 2004 8:21 am|
If you are free from the symptoms of hypothyroidism at the moment then there is no need to do so. However, if you start developing symptoms of hypothyroidism again then you will need to repeat the blood tests in order to monitor your dosage.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.